Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 146, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 29, 2016, 3:53 PM EDT for Greene County, Washington County, Pennsylvania; Marshall County, Ohio County, West Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 29, 2016, 3:53 PM EDT (19:53 UTC)
- Expired
- Sep 29, 2016, 4:20 PM EDT
- In force
- 27 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greene County, PA, Washington County, PA, Marshall County, WV, Ohio County, WV
The radar
The Pittsburgh radar (KPBZ), 62 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 2:04 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Sep 29, 2:04 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
204 PM EDT Thu Sep 29 2016
.SYNOPSIS...
Upper level low pressure will bring rain to our region for the
rest of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
The afternoon update included the addition of a wind advisory for
the higher elevations, and immediate downslope areas. The flash
flood watch for Eastern Preston, Tucker, and Garrett Counties was
continued.
Deep, mature, stacked low pressure continues to spin over the Mid
Ohio Valley with the surface occluded front analyzed as curving
across East Central Ohio and Western WV. The systems mid level dry
slot swept over the eastern zones and shunted widespread rain
east, and northward. The Atlantic moisture stream is still
expected to redevelop generally north of the PA turnpike turnpike,
so categorical POPs for showers across those areas was maintained
for the night with no problems anticipated for those areas.
Convective development into Tucker, Garrett, and Preston counties
will provide the main heavy rain/high water threat into Friday
given flash flood guidance and upslope enhancement; hence, the
continued flash flood watch after last nights band of 2 to 3 inch
rainfall on the eastern slopes.
In addition, shallow thunderstorms along the aforementioned front
continue to pose a slight severe threat, with limitations imposed
by instability questions. Areas west and south of Pittsburgh
continue to be monitored given the magnitude of shear on the
eastern flank of the parent low.
The potential for high elevation and downslope wind gusts from
roughly the Morgantown-to-Latrobe vicinities and eastward is
sufficient for the inclusion of an overnight wind advisory in the
afternoon package. Low inversion levels on model soundings and low
level jet expectations may be limited by wind orientation and
degraded mixing, but given the magnitude and projected height of
the low level jet, this headline was initiated.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Showers and gusty wind will linger into Saturday as the nearly
stationary mature low pressure system gradually fills.
As the low dislodges and slowly creeps northward Saturday, rain
will become increasingly scattered. No real changes were made for
this forecast period other than to tweak POPs and temperature
based on Superblend guidance.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Building high pressure is forecast to return drier and warmer
weather as the week progresses. Superblend guidance, tweaked for
POP continuity, was also used for this period.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
An upper low aloft will move bands of showers across ports into the
evening, with variable conditions in and out of the bands. In
general deeper moisture in place at KDUJ where IFR should remain
in place through much of the period. Elsewhere areas of MVFR will
gradually improve to VFR overnight into Friday as drier air is
wrapped into and around the upper low. Strengthening pressure
gradient will strengthen winds with gusts over 20kts most
locations through the afternoon, and possible gust toward 30kts at
KLBE in downslope..
.OUTLOOK /FRIDAY NIGHT THROUGH MONDAY/...
Scattered restrictions can be expected into Monday as the upper
level low lingers, then slowly lifts north of the region.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Wind Advisory from 6 PM this evening to noon EDT Friday FOR
MDZ001.
Flash Flood Watch through Friday afternoon FOR MDZ001.
OH...None.
PA...Wind Advisory from 6 PM this evening to noon EDT Friday FOR
PAZ073>076.
WV...Wind Advisory from 6 PM this evening to noon EDT Friday FOR
WVZ510>514.
Flash Flood Watch through Friday afternoon FOR WVZ512>514.
&&
15/10Hazardous weather outlook, Sep 29, 1:41 PM EDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 141 PM EDT THU SEP 29 2016 PAZ073>076-WVZ510-511-301745- WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- 141 PM EDT THU SEP 29 2016 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON EDT FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ007>009-013>016-022-023-301745- MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON-ARMSTRONG- INDIANA- 141 PM EDT THU SEP 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND WESTERN PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-WVZ512>514-301745- GARRETT-EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- 141 PM EDT THU SEP 29 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON... ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON EDT FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. WIND ADVISORY. IN ADDITION...STRONG EAST TO SOUTHEAST WIND WILL INCREASE TONIGHT INTO FRIDAY MORNING. GUSTY CONDITIONS WILL BECOME COMMON OVER THE RIDGES AS WELL AS OVER DOWNSLOPE AREAS IMMEDIATELY TO THE WEST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-WVZ001>004-012- 021-509-301745- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM- GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-ALLEGHENY-WASHINGTON-GREENE- HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- 141 PM EDT THU SEP 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON WITH THE PRIMARY THREAT COMING FROM DAMAGING GUSTS. THERE IS THE POSSIBILITY FOR ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. 15
In the hours before
Special weather statement, Sep 29, 12:21 PM EDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1221 PM EDT THU SEP 29 2016
OHZ040-041-050-291645-
COLUMBIANA-JEFFERSON-CARROLL-
1221 PM EDT THU SEP 29 2016
...A THUNDERSTORM WILL AFFECT WESTERN COLUMBIANA... NORTHWESTERN
JEFFERSON AND NORTHEASTERN CARROLL COUNTIES...
AT 1220 PM EDT...A THUNDERSTORM WAS LOCATED 9 MILES WEST OF
WELLSVILLE...MOVING NORTHWEST AT 45 MPH.
WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SALEM...AUGUSTA...SALINEVILLE...BERGHOLZ...HANOVERTON...IRONDALE...
SUMMITVILLE...HAMMONDSVILLE...MECHANICSTOWN...WINONA...NEW GARDEN...
NORTH GEORGETOWN...GUILFORD LAKE STATE PARK...HOMEWORTH AND EAST
ROCHESTER.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4055 8066 4049 8088 4076 8109 4090 8108
4090 8090 4093 8090 4093 8087
TIME...MOT...LOC 1620Z 151DEG 38KT 4060 8083
24The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 1:39 PM EDT | Wind Advisory | PBZ | Fayette, Westmoreland | 17 hr |
| Sep 29, 3:13 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 62 min |
| Sep 29, 3:31 PM EDT | Tornado Warning | PBZ | Washington | 29 min |
| Sep 29, 3:59 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 46 min |
| Sep 29, 4:28 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 32 min |
| Sep 29, 9:50 AM EDT | Flash Flood Watch | PBZ | Preston, Tucker | 12 hr |
| Sep 29, 2:16 PM EDT | Tornado Warning | PBZ | Wetzel | 29 min |
| Sep 29, 2:42 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall, Wetzel | 48 min |
| Sep 29, 2:50 PM EDT | Tornado Warning | PBZ | Marshall, Wetzel | 25 min |
| Sep 29, 4:13 PM EDT | Flash Flood Warning | PBZ | Brooke, Marshall, Ohio | 2 hr |
| Sep 29, 5:07 PM EDT | Special Weather Statement | PBZ | Hancock | 23 min |
| Sep 29, 12:21 PM EDT | Special Weather Statement | PBZ | Columbiana | 24 min |
| Sep 29, 3:04 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont | 22 min |
| Sep 29, 4:03 PM EDT | Special Weather Statement | PBZ | Jefferson | 57 min |
| Sep 29, 4:35 PM EDT | Special Weather Statement | PBZ | Carroll, Columbiana | 55 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2016Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.